Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 193, NWS Goodland, KS

July 6, 2017Cheyenne County, Rawlins County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 6, 2017, 6:38 PM CDT for Cheyenne County, Rawlins County, Kansas. It was in force for 52 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2017, 6:38 PM CDT (23:38 UTC)
Expired
Jul 6, 2017, 7:30 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cheyenne County, KS, Rawlins County, KS

The radar

The Goodland radar (KGLD), 43 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:45 PM CDTTSTM WND GST 606 Ne Bird City, KSSTORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST
Jul 6, 6:45 PM CDTNON-TSTM WND GST 606 Ne Bird City, KSSTORM SPOTTER REPORTED 60 MPH WIND GUSTS WITH BLOWING DUST
Jul 6, 6:52 PM CDTTSTM WND GST 64Bird City, KSBIRD CITY AIRPORT REPORTED 64 MPH WIND GUST AND REDUCED VISIBILITY TO ONE QUARTER MILE DUE TO BLOWING DUST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2017-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2017-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-531 J/kg
Mixed-layer LCL
3285 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WUUS53 KGLD 062338
SVRGLD
KSC023-153-070030-
/O.NEW.KGLD.SV.W.0193.170706T2338Z-170707T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
638 PM CDT THU JUL 6 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southern Cheyenne County in northwestern Kansas...
  Southwestern Rawlins County in northwestern Kansas...

* Until 730 PM CDT

* At 638 PM CDT, a severe thunderstorm was located 5 miles east of
  St. Francis, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  St. Francis, Bird City, McDonald, Beardsley and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 10198 3983 10115 3957 10109 3958 10190
TIME...MOT...LOC 2338Z 329DEG 26KT 3980 10169 

HAIL...0.75IN
WIND...60MPH
 
$$

Lockhart
3 follow-up statements
712 
WWUS53 KGLD 062359
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
659 PM CDT THU JUL 6 2017

KSC023-153-070030-
/O.CON.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/
Cheyenne KS-Rawlins KS-
659 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 659 PM CDT, a severe thunderstorm was located 8 miles south of
Bird City, or 14 miles southeast of St. Francis, moving south at 30
mph.

HAZARD...60 mph wind gusts. 

SOURCE...Public. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
St. Francis, Bird City, McDonald, Beardsley and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3988 10198 3983 10115 3957 10109 3958 10190
TIME...MOT...LOC 2359Z 346DEG 26KT 3964 10158 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart
619 
WWUS53 KGLD 070014
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
714 PM CDT THU JUL 6 2017

KSC023-153-070030-
/O.CON.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/
Cheyenne KS-Rawlins KS-
714 PM CDT THU JUL 6 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR SOUTHERN CHEYENNE AND SOUTHWESTERN RAWLINS COUNTIES IN
NORTHWESTERN KANSAS...

At 713 PM CDT, a severe thunderstorm was located 9 miles south of
Bird City, or 18 miles north of Brewster, moving south at 20 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

This severe thunderstorm will remain over mainly rural areas of
southern Cheyenne and southwestern Rawlins Counties in northwestern
Kansas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This thunderstorm will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 3968 10193 3968 10112 3957 10109 3958 10190
TIME...MOT...LOC 0013Z 339DEG 19KT 3961 10148 

HAIL...<.75IN
WIND...60MPH
 
$$

Lockhart
028 
WWUS53 KGLD 070031
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
731 PM CDT THU JUL 6 2017

KSC023-153-070041-
/O.EXP.KGLD.SV.W.0193.000000T0000Z-170707T0030Z/
Cheyenne KS-Rawlins KS-
731 PM CDT THU JUL 6 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CHEYENNE AND
SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN KANSAS HAS EXPIRED...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning has been allowed to expire.

LAT...LON 3968 10193 3968 10112 3957 10109 3958 10190
TIME...MOT...LOC 0031Z 329DEG 26KT 3951 10140 

$$

Lockhart

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 6:28 PM CDT, 10 minutes earlier.

Area forecast discussion, Jul 6, 6:28 PM CDT, 10 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
528 PM MDT Thu Jul 6 2017

.SHORT TERM...(This evening through Friday)
Issued at 200 PM MDT Thu Jul 6 2017

Scattered thunderstorms will develop in northeast Colorado later
this afternoon near the Cheyenne Ridge and Palmer Divide, aided by
a weak shortwave trough coming over the upper ridge. More isolated
storms may also develop along a surface trough/cold front located
roughly from Limon northeast to near McCook. Storms will move east
this evening into the remainder of the area, but weakening as
they enter a more stable airmass towards sunset. Best chance for
severe storms will be in northeast Colorado early, with damaging
wind and hail up to quarter size, given deeply mixed/inverted V
soundings and weak instability. Activity should be done by 06z.

Cold front will slowly sag south and west across the area, and by
Friday afternoon be located near a Limon to Scott City line.
Scattered thunderstorms will develop near the front, as well as in
the post frontal upslope environment, aided again by weak
shortwave energy coming over the persistent upper ridge.
Instability will be stronger compared to today, up to 2000 j/kg,
as will be the deep layer shear which will be around 40kts, both
parameters maximized along/north of the surface front. As a result,
may see more of a threat for severe storms, including a few supercells
capable of producing large hail. LCLs are a little high for tornadoes,
but with the surface boundary in the area and good directional
shear, one cannot be totally ruled out. Temperatures will be
slightly cooler behind the front, but still expecting lower to
middle 90s, with upper 90s to lower 100s in far southwestern areas
south of the front.

.LONG TERM...(Friday night through Thursday)
Issued at 139 PM MDT Thu Jul 6 2017

During the period the pattern still remains the same. A strong upper
level ridge over the western U.S. is producing northwesterly winds
aloft over the Tri-State region. The models are showing a series of
strong shortwave troughs moving over the region during the onset of
this period. The models are also showing strong vorticity advection
associated with these shortwaves so the chances of showers and
thunderstorms on Friday night are good. Saturday will see some
lingering showers and thunderstorm in the region as these shortwaves
continues to move out of the area.

Sunday, the upper level ridge shifts more to the east and the upper
level flow become more zonal over the northern U.S. by the end of
the period. This will produce mostly dry conditions for the region
from Sunday through the end of the period. The only question is
Tuesday afternoon and night. The builder is calling for some showers
and thunderstorms during this time. Looking at the models it is
possible that a leeside trough is coming off the Front Range. Do not
see any reasons to change anything at this time and we will look
at the next couple of runs to see if it shows the same thing.

Temperatures on Saturday will be close to normal and then they climb
to well above normal for the rest of the period. Some areas will see
high temperatures around and slightly above 100 by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 528 PM MDT Thu Jul 6 2017

VFR conditions should prevail at both KGLD and KMCK terminals
through the TAF period. Thunderstorm activity across southwest
Nebraska and expanding into northwest Kansas will impact both
terminals early in the TAF period with coverage decreasing later
this evening. I couldn't rule out strong to severe thunderstorms
with hail and winds 50kt or higher, but based on current coverage
of stronger activity I am not confident enough to introduce winds
stronger than 30kt at this time in TAFs. Another round of
thunderstorms is possible Friday afternoon into the evening, but
at this range and projected coverage I am holding off on
introduction. Winds eventually shift to the east-southeast as a
front moves into the region Friday morning, with prevailing winds
10-12kt possible.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...BW
AVIATION...DR
Hazardous weather outlook, Jul 6, 11:41 AM CDT, 6 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1041 AM MDT Thu Jul 6 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071645-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1041 AM MDT Thu Jul 6 2017 /1141 AM CDT Thu Jul 6 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

From late this afternoon through the evening hours, strong to severe
thunderstorms will be possible along and north of a line from
Flagler to Colby to Hill City. The main threats will be damaging
winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

From Friday afternoon into the overnight hours, severe thunderstorms
will be possible across the entire area. Large hail and damaging
winds will be the main threats. However, a tornado or two cannot be
ruled out.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jul 6, 5:33 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
433 PM MDT THU JUL 6 2017

NEZ079>081-062315-
Red Willow NE-Hitchcock NE-Dundy NE-
433 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN RED WILLOW...HITCHCOCK
AND DUNDY COUNTIES UNTIL 515 PM MDT/615 PM CDT/...

At 433 PM MDT/533 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 11 miles east of Hayes
Center to 17 miles northeast of Wray. Movement was southeast at 25
mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
McCook, Benkelman, Trenton, Culbertson, Palisade, Stratton and
Haigler.

LAT...LON 4009 10040 4001 10201 4035 10205 4035 10058
TIME...MOT...LOC 2233Z 316DEG 22KT 4048 10081 4027 10200

Lockhart
Special weather statement, Jul 6, 6:19 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
519 PM MDT THU JUL 6 2017

COZ091-092-062345-
Kit Carson County CO-Cheyenne County CO-
519 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 545 PM
MDT...

At 518 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stratton, moving south at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of north central
Cheyenne and south central Kit Carson Counties in east central
Colorado.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 429 and 434.
 Highway 385 between mile markers 161 and 167.

LAT...LON 3922 10284 3930 10233 3897 10227 3891 10280
TIME...MOT...LOC 2318Z 351DEG 9KT 3913 10254

Lockhart
Special weather statement, Jul 6, 6:34 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU JUL 6 2017

COZ090-070015-
Yuma County CO-
534 PM MDT THU JUL 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL YUMA COUNTY UNTIL 615 PM
MDT...

At 533 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Eckley, or 9 miles southeast of Yuma, moving
southeast at 15 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Yuma, Eckley, Abarr, Heartstrong and Vernon.

This includes Highway 385 between mile markers 222 and 238.

LAT...LON 3978 10206 3977 10280 4000 10280 4000 10279
      4014 10280 4016 10234
TIME...MOT...LOC 2333Z 320DEG 14KT 4005 10258

Lockhart

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:08 PM CDTSevere Thunderstorm WarningGLDCheyenne, Rawlins52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.